Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 55, NWS Gray, ME

July 17, 2017Belknap County, Carroll County, Grafton County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Jul 17, 2017, 7:06 PM EDT for Belknap County, Carroll County, Grafton County, New Hampshire. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2017, 7:06 PM EDT (23:06 UTC)
Expired
Jul 17, 2017, 8:00 PM EDT
In force
54 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Belknap County, NH, Carroll County, NH, Grafton County, NH

The radar

The Portland,ME radar (KGYX), 99 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 11.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 5:40 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 17, 5:40 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
540 PM EDT Mon Jul 17 2017

.SYNOPSIS...
A trough of low pressure will dissipate as it moves in from the
west tonight. A slow moving cold front will approach from the
northwest Tuesday through Wednesday and will push south through
the region Wednesday night. High pressure will build over the
area on Thursday. Another cold front will drop south through the
region on Friday. High pressure will build south from Canada
Friday night and will crest over the region on Saturday before
shifting offshore. Low pressure will move in from the west
Saturday night and Sunday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
540 PM Update... Scattered strong to severe storms are in
progress this afternoon across northern portions of Maine as
well as more isolated storms over central Maine and central NH.
These cells have very heavy rainfall with them as well as small
hail and gusty winds. We should see a couple more hours of this
activity before it begins to decrease with the loss of heating.
Slow motion along nearly stalled boundaries as well as warm rain
columns and high moisture content will continue to promote
flash flooding/urban and small stream flooding.

As clouds dissipate expect dense fog in some spots overnight
especially where the ground is saturated from earlier rains.
Ocean stratus deck just offshore will move inland as soon as
storms subside. Adjusted the forecast for these ideas.

Previous discussion... Upper trough swinging in from the west
will enhance convection over northwest zones through the
remainder of the afternoon and into this evening. Slow movement
of these cells along with PWAT's approaching 1.5 inches will
make flash flooding a concern through the evening hours.
Stronger cells may also produce gusty winds and small hail.
Isolated cells will may become severe with wind damage the main
threat. Marine layer over much of southeast New Hampshire and
southern Maine will should knock these cells down as they
continue east this evening. Expect ocean stratus to come
flooding back into these areas later this evening and areas of
fog and stratus will become widespread by Tuesday morning. Low
temps overnight will range through the 60s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Morning fog and stratus will gradually lift and clear through
the morning hours but may take until noon in mid coast Maine.
Upper trough will gradually fill on Tuesday. May be enough
residual moisture and instability around to pop off a shower or
thunderstorm but drier air will be pushing in from the west
during the day so any convection will quickly diminish through
the afternoon. High temperatures will range from the mid 70s to
the mid 80s.

Tuesday night looking fair and mild under partly cloudy skies.
Lows will bottom out in the in the mid to upper 50s north and
will range through the 60s south.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Due to ongoing active weather in the short term...the extended
forecast is following the multi-model consensus. At this time
significant changes from the previous forecast are not
anticipated. See previous discussion.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
Short Term...IFR/LIFR ceilings/vsby tonight through Tuesday
morning...then becoming VFR. VFR Tuesday night.

Long Term...Previous discussion...expect VFR conditions and
light winds Wednesday and Thursday with a sea breeze near the
coast. Showers and thunderstorms are likely Thursday afternoon,
especially away from the immediate coast. These will diminish
Thursday night, with another round of showers possible in the
north on Friday.

&&

.MARINE...
Short Term...No flags.

Long Term...Winds and seas are expected to remain below SCA
thresholds.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Hanes
SHORT TERM...Sinsabaugh
LONG TERM...Legro
Hazardous weather outlook, Jul 17, 2:50 PM EDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
250 PM EDT Mon Jul 17 2017

MEZ007>009-012-NHZ001>013-015-181900-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
250 PM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for west central Maine, western
Maine, New Hampshire, central New Hampshire, northern New Hampshire
and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms this afternoon and early this evening could
produce gusty winds, small hail and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ013-014-018>028-NHZ014-181900-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Coastal Rockingham-
250 PM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Some thunderstorms are possible this evening. Though they will be
weakening as they move east, some storms may contain locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-181900-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
250 PM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 17, 4:00 PM EDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Gray ME
400 PM EDT MON JUL 17 2017

MEZ007-012-NHZ002-004-172030-
Northern Oxford-Southern Oxford-Southern Coos-Northern Carroll-
400 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL OXFORD COUNTY...

At 359 PM EDT, a strong thunderstorm was located near Bethel, moving
northeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bethel, Rumford, Andover, Greenwood, Chatham, Hanover, Gilead, West
Paris, Woodstock, Mason, Batchelders Grant, Milton, Newry, Paris,
Albany, Stoneham, Norway, Riley, Roxbury and Shelburne.

This also includes...
  Speckled Mountain, Evans Notch, Caribou Mountain, West Royce
Mountain, and East Royce Mountain.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4426 7104 4438 7105 4463 7063 4425 7046
TIME...MOT...LOC 1959Z 231DEG 22KT 4436 7083

Legro
Special weather statement, Jul 17, 4:28 PM EDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Gray ME
428 PM EDT MON JUL 17 2017

MEZ007-012-013-172100-
Northern Oxford-Southern Oxford-Southern Franklin-
428 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL OXFORD COUNTY...

At 427 PM EDT, a strong thunderstorm was located over Bethel, moving
northeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bethel, Rumford, Andover, Mexico, Greenwood, Hanover, Gilead, Mason,
Milton, Newry, Roxbury, Peru, Woodstock, Riley and Albany.

This also includes...
  Mount Zircon.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4432 7090 4446 7091 4468 7062 4447 7038
TIME...MOT...LOC 2027Z 231DEG 16KT 4444 7076

Legro
Special weather statement, Jul 17, 4:31 PM EDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Gray ME
431 PM EDT MON JUL 17 2017

MEZ007-008-172100-
Northern Oxford-Northern Franklin-
431 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OXFORD AND WEST
CENTRAL FRANKLIN COUNTIES...

At 431 PM EDT, a strong thunderstorm was located 14 miles northwest
of Rangeley, moving northeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Coburn Gore, Upper Cupsuptic, Stetsontown, Massachusetts Gore, Seven
Ponds, Davis, Oxbow, Alder Stream, Lower Cupsuptic, Lynchtown, Chain
Of Ponds, Jim Pond, Tim Pond, Parkertown and Parmachenee.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4527 7052 4501 7087 4507 7102 4528 7092
      4524 7089 4523 7086 4524 7084 4524 7085
      4526 7085 4529 7083 4530 7081 4532 7080
      4534 7082 4537 7080
TIME...MOT...LOC 2031Z 207DEG 13KT 4510 7087

Legro
Special weather statement, Jul 17, 4:46 PM EDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Gray ME
446 PM EDT MON JUL 17 2017

NHZ003-005-172115-
Northern Grafton-Southern Grafton-
446 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GRAFTON COUNTY...

At 446 PM EDT, a strong thunderstorm was located 10 miles southeast
of Piermont, or 14 miles southwest of Lincoln, moving east at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Lincoln, Plymouth, Haverhill, Holderness, Franconia, Groton,
Woodstock, Piermont, Lyme, Benton, Dorchester, Easton, Ellsworth,
Wentworth, Rumney, Campton, Thornton, Orford and Livermore.

This includes Interstate 93 between mile markers 81 and 108.

This also includes...
  Mount Moosilauke, Rumney Rocks, Franconia Ridge, Carr Mountain, and
Stinson Mountain.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4402 7209 4403 7208 4417 7158 4377 7164
      4379 7210
TIME...MOT...LOC 2046Z 255DEG 18KT 4391 7189

Legro
Local storm report, Jul 17, 5:59 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
559 PM EDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     WOODSTOCK               43.98N  71.69W
07/17/2017                   GRAFTON            NH   LAW ENFORCEMENT

            WIRES DOWN AROUND TOWN.

&&

EVENT NUMBER GYX1704159

SH
Local storm report, Jul 17, 6:51 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
651 PM EDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             JACKMAN                 45.62N  70.25W
07/17/2017  E1.00 INCH       SOMERSET           ME   BROADCAST MEDIA

            MOSTLY DIME AND NICKEL SIZE HAIL WITH SOME LARGER
            STONES MIXED IN. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER GYX1704160

LEGRO

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 9:10 PM EDTSpecial Weather StatementGYXKennebec35 min
Jul 17, 1:09 PM EDTSpecial Weather StatementGYXSomerset36 min
Jul 17, 1:52 PM EDTSpecial Weather StatementGYXSomerset23 min
Jul 17, 2:16 PM EDTSpecial Weather StatementGYXSomerset29 min
Jul 17, 2:41 PM EDTSpecial Weather StatementGYXSomerset34 min
Jul 17, 2:55 PM EDTSpecial Weather StatementGYXOxford35 min
Jul 17, 3:32 PM EDTSpecial Weather StatementGYXOxford28 min
Jul 17, 3:49 PM EDTSpecial Weather StatementGYX26 min
Jul 17, 4:00 PM EDTSpecial Weather StatementGYXOxford30 min
Jul 17, 4:28 PM EDTSpecial Weather StatementGYXOxford32 min
Jul 17, 4:31 PM EDTSpecial Weather StatementGYXFranklin29 min
Jul 17, 5:18 PM EDTAreal Flood AdvisoryGYXOxford3 hr
Jul 17, 5:42 PM EDTSevere Thunderstorm WarningGYXSomerset63 min
Jul 17, 6:14 PM EDTAreal Flood AdvisoryGYXSomerset3 hr
Jul 17, 6:27 PM EDTFlash Flood WarningGYXSomerset4 hr
Jul 17, 3:58 PM EDTSpecial Weather StatementGYXGrafton32 min
Jul 17, 4:29 PM EDTAreal Flood AdvisoryGYXCoos3 hr
Jul 17, 4:46 PM EDTSpecial Weather StatementGYXGrafton29 min
Jul 17, 5:07 PM EDTSevere Thunderstorm WarningGYXGrafton53 min
Jul 17, 7:10 PM EDTSevere Thunderstorm WarningGYXCarroll, Coos, Grafton65 min
Jul 17, 7:58 PM EDTSevere Thunderstorm WarningGYXCarroll62 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.